Alabama, 2003Flash Flood in Alabama, April 7, 2003
April 7, 2003 · NWS MOB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 7, 2:30 PM CST, 2 hours earlier.
Area forecast discussion, Apr 7, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT MON APR 7 2003
EXPECT FORECAST AREA T0 REMAIN WARM SECTORED THRU TONIGHT...WITH
NEARLY STALLED FRONTAL BOUNDARY NORTH SLOW TO PUSH SOUTH TOWARD
MORNING. SCATTERED TO NUMEROUS STORMS WILL CONTINUE TO TRAIN UP FROM
SOUTHERN LA TONIGHT. ISOLATED SEVERE THREAT WILL PERSIST MAINLY
THRU THE EARLY EVENING HOURS...WHILE MAIN WIDESPREAD WEATHER THREAT
WILL BE HEAVY RAIN THRU THE NIGHT. RAINFALL TOTALS THRU THIS
AFTERNOON ALREADY SHOW 2 TO 4 INCHES HAVE FALLEN ACROSS MUCH OF SE
MS AND MAINLY THE INLAND PORTIONS OF SW AL. AN ADDITIONAL 3 TO 6
INCHES IS NOT UNREASONABLE TONIGHT FROM TRAINING STORMS...RESULTING
IN POTENTIAL WIDESPREAD NUISANCE FLOODING THREAT. WILL CONTINUE WITH
A FFA THRU 7 AM TUESDAY MORNING TO INCLUDE ALL OF SE MS AND INLAND
SW AL COUNTIES. WILL LEAVE OUT THE COASTAL AL AND NW FL COUNTIES
FROM THE FFA FOR NOW LITTLE TO NOW RAIN HAS FALLEN THERE YET. THE
TIMING OF FROPA DIFFERS SLIGHTLY BETWEEN THE FASTER GFS AND SLOWER
ETA/MESOETA. WILL LEAN TOWARD THE SLIGHTLY SLOWER ETA/MESOETAE WITH
DIGGING UPPER TROF STILL WELL BACK TO THE WEST. THEREFORE WILL SHOW
WIND SHIFT OVER NW ZONES EARLY TUESDAY MORNING...THEN BY EARLY
AFTERNOON OVER FLORIDA PANHANDLE. WILL HOLD ONTO NEAR 100 PERCENT
POPS TONIGHT THRU EARLY TUESDAY MORNING...THEN SHOW DIMINISHING
RAINS DURING THE AFTERNOON. WILL CONTINUE TO SHOW CLOUDS AND CHANCE
OF RAIN TUESDAY NIGHT AND WEDNESDAY AS CUTTING OFF UPPER LOW IS SLOW
TO PUSH EAST. CLOUDY...BREEZY AND COOL WEDNESDAY NIGHT WILL GIVE
WAY TO CLEARING SKIES ON THURSDAY. HIGH PRESSURE AND DRY CONDITIONS
EXPECTED TO PERSIST THRU THE WEEKEND.
.MARINE...MODERATE ONSHORE WINDS AND 2 TO 4 FT SEAS WILL PREVAILA
AHEAD OF THE FRONT. EXPECT WIND SHIFT TUESDAY AFTERNOON...WITH SCA
LIKLEY BY TUESDAY NIGHT WITH STRONG COLD AIR ADVECTION AND
TIGHTENING GRADIENT.
.FIRE...NO CONCERNS.
PRELIM NUMBERS...
MOB TC 067/072 048/062 035 39+93
PNS TC 068/075 051/065 040 39993
DTS TC 069/073 055/067 045 39993
GZH TC 067/069 050/060 038 39+83
2RO TC 066/064 041/056 032 39+83
61A TC 065/070 049/057 039 39+83=
39/DARBE
.MOB...
AL...FLOOD WATCH THROUGH 7 AM TUESDAY MORNING ALZ051>060-061-062.
FL...NONE.
MS...FLOOD WATCH THROUGH 7 AM TUESDAY MORNING MSZ067-075-076-078-079.
Hazardous weather outlook, Apr 7, 9:30 AM CST, 7 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-080600-
HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT MON APR 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
FOR THE REST OF TODAY...ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
MOVING EASTWARD MAINLY JUST SOUTH OF A JACKSON TO MERIDIAN TO
MONTGOMERY LINE. THESE STORMS WILL CONTINUE TO PERIODICALLY AFFECT
MAINLY PORTIONS OF COVINGTON...WASHINGTON...CONECUH... MONROE...
BUTLER...CLARKE...CRENSHAW...WILCOX AND CHOCTAW COUNTIES OF ALABAMA
AND PERRY...GREENE AND WAYNE COUNTIES OF MISSISSIPPI. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS
THROUGH TODAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM
FOR THE NAMED MISSISSIPPI COUNTIES PLUS STONE AND GEORGE COUNTY
MISSISSIPPI. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
FARTHER SOUTHWARD DURING THE AFTERNOON...BUT SHOULD MAINLY LIE WEST
OF I-65 MOST OF THE DAY. STORMS THAT DEVELOP NEAR THE COAST WILL BE
LESS LIKELY TO BECOME SEVERE.
LATER THIS EVENING...THE NWS IN MOBILE IS EXPECTING HEAVY RAIN TO
DEVELOP MAINLY WEST OF I-65 IN SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI BEFORE MIDNIGHT. THIS WOULD EVENTUALLY SHIFT SOUTHEAST
OF I-65 BETWEEN MIDNIGHT AND SUNRISE.AFFECTING EXTREME NORTHWESTERN
FLORIDA PANHANDLE. THE HEAVY RAINFALL THREAT IS DEPENDENT UPON
INDIVIDUAL STORMS THAT LINE UP AND RUN REPEATEDLY OVER THE SAME
AREAS. IT IS YET UNCLEAR EXACTLY HOW THIS THREAT WILL EVOLVE...SO
PLEASE STAY TUNED FOR FARTHER UPDATES AND THE POSSIBLE ISSUANCE OF A
FLASH FLOOD WATCH LATER TODAY.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SATURDAY)
HEAVY RAINS WILL GRADUALLY END TUESDAY FROM NORTHWEST TO SOUTHEAST
AS AN UNSEASONABLY STRONG COLD FRONT MOVES THROUGH THE REGION. THE
THREAT OF SCATTERED FROST LOOMS FOR THURSDAY MORNING OVER INTERIOR
SECTIONS OF SOUTHERN ALABAMA AND INLAND SOUTHEAST MISSISSIPPI. THIS
FORECAST IS HIGHLY DEPENDENT UPON THE AMOUNT OF CLOUD COVER THAT
LINGERS IN THE WAKE OF TUESDAYS FRONTAL PASSAGE. NO HAZARDOUS
WEATHER EXPECTED DAYS TWO THROUGH SEVEN.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER AND FLASH FLOOD OPERATIONS MAY BE NECESSARY TONIGHT
ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST
ALABAMA.
In the hours before
Special weather statement, Apr 7, 12:39 PM CST, 3 hours 51 minutes before
ALZ062-071915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
139 PM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY UNTIL 215 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 4 MILES WEST OF VAUGHN...MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
RABUN...I65 AND CR 47...PERDIDO...LOTTIE AND REDTOWN THROUGH 215 PM
CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING HAIL UP TO MARBLE SIZE. WIND GUSTS OF 35 TO 45 MPH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 7, 12:39 PM CST, 3 hours 51 minutes before
ALZ062-071915-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
139 PM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY UNTIL 215 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 4 MILES WEST OF VAUGHN...MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
RABUN...I65 AND CR 47...PERDIDO...LOTTIE AND REDTOWN THROUGH 215 PM
CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING AND HAIL UP TO MARBLE SIZE. WIND GUSTS OF 35 TO 45 MPH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Apr 7, 1:29 PM CST, 3 hours 1 minute before
MSZ076-072000-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR GREENE COUNTY UNTIL 300 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6
MILES SOUTHEAST OF NEELY...MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
LEAKESVILLE AND PISGAH THROUGH 300 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 7, 1:30 PM CST, 3 hours before
ALZ059-072015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR ESCAMBIA COUNTY UNTIL 315 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES SOUTHWEST OF ROBINSONVILLE...MOVING EAST AT 35 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
LITTLE ROCK...SARDINE...OSAKA...FOSHEE AND KEEGO THROUGH 300 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING AND THE POSSIBILITY OF SOME HAIL. WIND GUSTS OF 35 TO 45
MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM
HAS PASSED.
Special weather statement, Apr 7, 1:33 PM CST, 2 hours 57 minutes before
ALZ060-072000-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR COVINGTON COUNTY UNTIL 300 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES SOUTHWEST OF RIVER FALLS...MOVING EAST AT 35 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
HEATH...GANTT...CLEARVIEW...SANFORD...ROSE HILL AND EODA THROUGH 300
PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING AND POSSIBLY SOME HAIL. WIND GUSTS OF 35 TO 45 MPH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 7, 1:57 PM CST, 2 hours 33 minutes before
MSZ075-076-078-079-072100-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR INLAND SOUTHEAST MISSISSIPPI UNTIL 400
PM CDT...
A CLUSTER OF STRONG TO SEVERE STORMS NEAR NEW ORLEANS WILL MOVE EAST
NORTHEAST OVER THE NEXT FEW HOURS. BY 4 PM THESE STORMS WILL HAVE
SPREAD OVER MOST OF INLAND SOUTHEAST MISSISSIPPI.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...ALONG WITH STRONG WINDS AND FREQUENT
LIGHTNING. THE AREA REMAINS IN A SEVERE THUNDERSTORM WATCH UNTIL 4
PM. PONDING OF WATER IN LOW LYING AREAS IS POSSIBLE...A FLASH FLOOD
WARNING MAY BE REQUIRED LATER THIS AFTERNOON IF HEAVY RAIN OCCURS.
Flash Flood, Baldwin
- When
- April 7, 4:30 PM CST to 5:30 PM CST
- Where
- Baldwin County, Central Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
Heavy rains from slow moving thunderstorms caused water to pond on several streets across the central part of the county. Several streets around the Bay Minette area had to be closed for about an hour due to high water. The water quickly drained when the thunderstorms moved out of the area. Rainfall estimates were between three and five inches across the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, April 7, 20031 death · $442,000 · 11 events
- Rip Current in Florida, April 7, 20031 death · 1 event
- Flash Flood in Louisiana, April 7, 20031 death · 1 event
- Tornadoes and Hail in Louisiana, April 7, 2003$125,000 · F1 · 3 events
- Flood in Alabama, April 7, 2003$335,000 · 1 event
- Tornado in Mississippi, April 7, 2003$100,000 · F1 · 1 event
- Hail in Texas, April 7, 2003$67,000 · 1.75 in hail · 18 events
- Ice Storm in Maryland, April 7 to 8, 2003$100,000 · 1 event
- Lightning Strike in North Carolina, April 7, 2003$100,000 · 1 event
- Damaging Wind in Mississippi, April 7, 2003$50,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Alabama, April 7, 2003$35,000 · 1 in hail · 2 events
- Flash Flooding and Hail in Georgia, April 7, 2003$25,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350398.